MAUDE Adverse Event Report: CONMED CORPORATION 3.5MM STERLING SPERICAL BUR; ARTHROSCOPIC SHAVER/BUR

CONMED CORPORATION 3.5MM STERLING SPERICAL BUR; ARTHROSCOPIC SHAVER/BUR
Model Number H9110
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/30/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complaint is confirmed.Evaluation was performed and confirmed that the inner tube was broken off at the tip.The broken blade tip was returned for evaluation.This is a technique dependent device and the most likely cause of this failure is user-related.Suspected excessive force, lateral/side loading and / or stalling of the device was used that caused the bur inner tube to break off.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution were found to have met all specifications prior to shipment.This is the only complaint for this lot number and failure mode within the past two years.A two-year review of complaint history revealed there has been 29 complaints regarding 30 devices for this device family and failure mode.During the same time frame (b)(4) devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed, the rate of failure would be (b)(4).Per the instructions for use, the user is advised the following; do not apply excessive loading on the shaver blade or bur.Cutting performance is not increased with force.Excessive force or using the shaver blades or bur as a lever can cause damage to the device including permanent deformation, shredding of metal (wear), motor seizure, and overheating.This issue will continue to be monitored through the complaint system to assure patient safety.
 
Event or Problem Description
The zimmer biomet representative reported that the h9110, shaver bur's inner shaft broke during an ankle surgery on (b)(6) 2018.The bur loaded with no issues into the handpiece, the bur broke while shaving an osteophyte.There were no fragments in the patient, so nothing had to be retrieved.There was no patient injury and no surgical delay.This report is being raised based on device malfunction with potential for injury upon reoccurrence.

Brand Name
3.5MM STERLING SPERICAL BUR
Common Device Name
ARTHROSCOPIC SHAVER/BUR
Manufacturer (Section D)
CONMED CORPORATION
11311 concept boulevard
largo FL 33773
MDR Report Key8345540
Report Number1017294-2019-00011
Device Sequence Number11220894
Product Code GFF
UDI-Device Identifier10845854012802
UDI-Public(01)10845854012802(17)230730(10)946448
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,user faci
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 02/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/30/2023
Device Model NumberH9110
Device Catalogue NumberH9110
Device Lot Number946448
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/11/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/27/2019
Initial Report FDA Received Date02/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1